Kansas, 2019

Flash Flooding and Heavy Rain in Kansas, May 22 to 25, 2019

May 22 to 25, 2019 · NWS SGF · 6 events in 3 counties and zones

Multiple rounds of storms producing heavy rainfall moved across southeastern Kansas and into Missouri from May 23rd and into the early morning hours of May 25th. The cumulative rainfall caused areas of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Multiple rounds of storms producing heavy rainfall moved across southeastern Kansas and into Missouri from May 23rd and into the early morning hours of May 25th. The cumulative rainfall caused areas of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 22, 5:09 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, May 22, 5:09 AM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
609 AM CDT Wed May 22 2019

.SHORT TERM...(Today and tonight)

A strong low pressure center was continuing to lift north into the
northern plains early this morning. Clear skies and quiet weather
was in place across the Ozarks and southeastern Kansas. This will
change.

The departing low combined with high pressure over Florida will
allow deep and strong moisture advection to occur off the western
Gulf, where buoy readings have dewpoints in the middle and upper
70s. This Caribbean plume of moisture will stream north across
the southern plains and into the Ozarks region through today
thanks in part to a 50 knot low level jet that will nose into
northeastern Oklahoma early this evening.

The strong LLJ will help move a warm front north rapidly this
afternoon. This will help afternoon temperatures climb into the
lower 80s with dewpoints pushing the upper 60s. With ample
sunshine expected, moderate to strong instability will occur with
MLCAPE values around 3500 j/kg. Deep shear will develop with
40-50 kts of 0-6 km sear and low level helicity values in excess
of 300 m2/s2.

These ingredients will allow for the development of strong to
severe thunderstorms late this afternoon into this evening,
continuing into the overnight hours. All modes of severe weather
will be possible. We have increased forecast hail size to tennis
balls. Damaging wind gusts up to 70 mph. Tornadoes are also
possible, while a strong tornado or two can not be ruled out.

In addition to the severe weather, deep moisture streaming into
the region will bring the potential for training thunderstorms
across southeast Kansas and western to central Missouri, mainly
north of I-44. With precipitable water values around 1.5 inches
this afternoon the potential for 1-2" of rain, with locally
higher amounts could impact areas that are already flooding. As a
result, a Flash Flood Watch has been issued from 7 pm this
evening through 10 am Thursday morning.

.LONG TERM...(Thursday through Tuesday)

Scattered showers and storms may linger across the Ozarks through
the day Thursday as the warm front lifts across the region. While
many areas will be dry some additional heavy rain may occur.

A departing surface low and a slight strengthening of the upper
level high over the southeast is forecast to push the storm track
northwest of the area Thursday night and remain in control through
early Saturday.

A digging upper level trough across the west will nudge the
southeastern high eastward and shift the storm track back towards
the region for the coming holiday weekend. This would allow for
the risk of storms to impact the Ozarks through Monday in
scattered fashion, through many locations may remain dry. So
Memorial Day weekend is not looking like a washout.

By the middle of next week the upper low over the west will lift
across the plains. The positive tilt of the system may keep
chances for severe weather low but would allow for additional
rounds of rain to move over the Ozarks.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 606 AM CDT Wed May 22 2019

Ceilings will be VFR through this afternoon in advance of showers
and storms that area expected to develop and move into the region
this evening and through the overnight hours. Low level wind
shear will impact the regions terminals. Where storms occur
tonight ceilings and visibilities will fall to to MVFR to IFR.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch from this evening through Thursday morning for
     MOZ055>057-066>069-077>080-088-089-093.

KS...Flash Flood Watch from this evening through Thursday morning for
     KSZ073-097-101.

&&

SHORT TERM...Hatch / Cramer
LONG TERM...Hatch / Cramer
AVIATION...Hatch
Hazardous weather outlook, May 22, 4:37 AM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
537 AM CDT Wed May 22 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
537 AM CDT Wed May 22 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

  Another round of strong to severe thunderstorms is expected
  mainly for areas along and north of Interstate 44 this evening
  and into tonight. This dynamic system will be capable of
  producing hail up to the size of tennis balls, damaging winds
  up to 70 mph and tornadoes. A strong tornado or two may be
  possible.

  Flooding and flash flooding again be possible tonight as
  storms develop and move over many of the same areas that
  received flooding rains the past few days. Between 1 and 2
  inches of rain will be possible with localized amounts around
  3 inches.

  Winds may gust up to 30 mph at times today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

  Intermittent storm activity is expected from Thursday through
  the coming holiday weekend.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed tonight for areas along and
 north of Interstate 44.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

The radar

The Springfield radar (KSGF), 128 km away, was scanning. The volume nearest the first event began at 12:28 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 3 flash flood. Local standard time, as filed.

Heavy Rain, Cherokee

When
May 22, 6:30 AM CST to May 23, 6:00 AM CST
Where
Cherokee County, 0.55 mi W of Columbus
Reported by
COOP Observer
Coordinates
37.170, -94.840

The COOP observer measured a 24 hour rainfall total of 2.50 inches.

Heavy Rain, Bourbon

When
May 22, 7:00 AM CST to May 23, 7:00 AM CST
Where
Bourbon County, 3.52 mi SW of Ft Scott Arpt
Reported by
CoCoRaHS
Coordinates
37.760, -94.810

The CoCoRaHS observer measured a 24 hour rainfall total of 3.02 inches.

Heavy Rain, Crawford

When
May 22, 7:00 AM CST to May 23, 7:00 AM CST
Where
Crawford County, 1.77 mi NW of Mc Cune
Reported by
CoCoRaHS
Coordinates
37.370, -95.040

The CoCoRaHS observer measured a 24 hour rainfall total of 3.48 inches.

Flash Flood, Crawford

When
May 23, 5:48 AM CST to 11:15 AM CST
Where
Crawford County, 0.69 mi S of Pittsburg to 1.18 mi ENE of Kirkwood
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.410, -94.700

Major street flooding was reported across the city of Pittsburg. At least one water rescue was performed.

Flash Flood, Cherokee

When
May 24, 10:00 PM CST to May 25, 4:00 AM CST
Where
Cherokee County, 2.34 mi ESE of Neutral to 2.43 mi ESE of Neutral
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.088, -94.760

Flash flooding occurred on Quaker Road near 40th Street closing the road for several hours.

Flash Flood, Cherokee

When
May 24, 10:30 PM CST to May 25, 4:00 AM CST
Where
Cherokee County, 3.63 mi NNW of Galena to 3.52 mi NNW of Galena
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.120, -94.650

Flash flooding on SE 100th Street near Boston Mills Road closed the road to traffic for several hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824448, 824449, 824450, 824442, 824445, 824447.